Skip Navigation LinksHome > May 11, 2007 - Volume 21 - Issue 8 > Possible allergic cross-reaction to didanosine and tenofovir...
AIDS:
doi: 10.1097/QAD.0b013e3281053a42
Correspondence

Possible allergic cross-reaction to didanosine and tenofovir in an HIV-1-infected woman

Ripamonti, Diego; Maggiolo, Franco; Suter, Fredy

Free Access
Article Outline
Collapse Box

Author Information

Infectious Disease Unit, Ospedali Riuniti di Bergamo, Bergamo, Italy.

Received 17 January, 2007

Accepted 22 January, 2007

A 25-year-old woman tested positive for HIV-1 during a screening blood test. Her CD4 cell count was 234 cells/μl (14%) and 311 cells/μl (14%) in two consecutive controls a few weeks apart, whereas HIV RNA was 56 822 copies/ml and 34 000 copies/ml, respectively. The baseline genotype showed the absence of resistance mutations and she started a once-a-day regimen including tenofovir plus emtricitabine and efavirenz. After 10 days she developed a diffuse rash with fever and glossitis. Efavirenz was discontinued but her clinical conditions worsened over the following 3 days, so both tenofovir and emtricitabine were stopped, with a dramatic resolution of symptoms within 24 h. After 10 days the patient was restarted on a completely different regimen of zidovudine plus didanosine and ritonavir-boosted fos-amprenavir as both efavirenz and tenofovir might have played a role in the allergic reaction and the patient was distressed over the event.

After one week the patient again presented with a diffuse rash and the treatment was discontinued. She restarted 7 days later with only zidovudine and didanosine and within a few days the rash appeared again. So the recurrence of rash after rechallenge was reasonably caused by didanosine. The patient was admitted to hospital for re-exposure to medications under clinical observation. She was restarted on zidovudine and atazanavir and, after 8 days, lamivudine and low-dose ritonavir was added to the regimen. The patient was well, except for mild hyperbilirubinemia, for the following 5 months.

At that time, HIV RNA was below 50 copies/ml, the CD4 cell count was 475 cells/μl and the regimen was simplified with zidovudine plus lamivudine and efavirenz. Three months later the patient was well and no adverse event occurred with the latter regimen. Figure 1 shows the clinical events and viro-immunological response according to the HIV regimens.

Fig. 1
Fig. 1
Image Tools

The patient developed two separate adverse reactions after exposure to two completely different regimens: tenofovir plus emtricitabine and efavirenz and zidovudine plus didanosine and ritonavir-boosted fos-amprenavir, which suggests that she is allergic to at least two different drugs. Both tenofovir [1] and didanosine [2], according to large-scale clinical trials, are generally well-tolerated drugs. Peripheral neuropathy and pancreatitis are the most common side effects associated with didanosine [2], although its enteric-coated formulation is much better tolerated. On the contrary, renal complications are the most frequently reported toxicities associated with tenofovir [3,4]. Both didanosine [5] and tenofovir [1,3] may cause allergic reactions such as rash, as virtually all medications can do, although these events have been rarely described, despite their intensive use over many years.

In our patient, the allergic reaction to didanosine has been confirmed after rechallenge with the same drug, whereas allergy to zidovudine and efavirenz has been ruled out after subsequent rechallenge with both agents.

Treatment with lamivudine and ritonavir-boosted atazanavir never caused any reaction after prolonged exposure.

Emtricitabine may have theoretically caused the first cutaneous reaction, as this event has been reported in trials with emtricitabine [6]. A rash caused by emtricitabine is, however, unlikely if we consider its rarity and the successfull rechallenge with lamivudine, which is structurally very similar to emtricitabine. The reaction to the first patient's regimen was interpreted as being caused by tenofovir.

Tenofovir disoproxil fumarate is an ester pro-drug of the nucleotide reverse transcriptase inhibitor tenofovir, it is a nucleotide analogue of adenosine 5′-monophosphate with activity against HIV reverse transcriptase. Didanosine, which is also known by the chemical name 2′,3′-dideoxyinosine, competes with the naturally occurring nucleoside deoxy-adenosine triphosphate for the active binding site on HIV reverse transcriptase. Both agents share similarity in their structural formula. This chemical similarity may provide an explanation for a possible cross-sensitivity between these two drugs. This event, which is certainly uncommon, may have a relevant clinical implication as it drastically limits the options for the nucleotide reverse transcriptase inhibitor backbone, which is still the cornerstone of any anti-HIV regimens [7].

Back to Top | Article Outline

References

1. Chapman TM, McGavin JK, Noble S. Tenofovir disoproxil fumarate. Drugs 2003; 63:1597–1608.

2. Perry CM, Balfour JA. Didanosine: an update on its antiviral activity, pharmacokinetic properties and therapeutic efficacy in the management of HIV disease. Drugs 1996; 52:928–962.

3. Gilead Sciences Inc. Viread® (tenofovir disoproxil fumarate) tablets. US package insert (online). Available at: http://www.gilead.com/pdf/viread_pi.pdf. Accessed: January 2007.

4. Barrios A, Garcia-Benayas T, Gonzalez-Lahoz J, Soriano V. Tenofovir-related nephrotoxicity in HIV-infected patients. AIDS 2004; 18:960–963.

5. Dolin R. Didanosine. In: AIDS therapy, 2nd ed. Philadelphia: Churchill Livingstone; 2003. pp. 39–56.

6. Gilead Sciences Inc. Emtriva® prescribing information. Available at: http://www.gileadhiv.com/pdf/EmtrivaFPI.pdf. Accessed: January 2007.

7. American Medical Association. Treatment for adult HIV infection. 2006 Recommendations of the International AIDS Society – USA Panel. Available at: http://www.iasusa.org/pub/arv_2006.pdf. Accessed: January 2007.

Cited By:

This article has been cited 1 time(s).

Medecine Et Maladies Infectieuses
Tenofovir hypersensitivity to tenofovir (DRESS) syndrome in a female patient infected by HIV
Kombo, ESB; Gathse, A
Medecine Et Maladies Infectieuses, 43(3): 134-135.
10.1016/j.medmal.2013.01.008
CrossRef
Back to Top | Article Outline

© 2007 Lippincott Williams & Wilkins, Inc.

Login